Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Wilmington, OH

May 31, 2008Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2008, 4:34 AM EDT for Licking County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 4:34 AM EDT (08:34 UTC)
Expired
May 31, 2008, 5:15 AM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Licking County, OH

The radar

The Cincinnati radar (KILN), 134 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:02 AM EDTTSTM WND DMGNewark, OHTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:10 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 310834
SVRILN
OHC089-310915-
/O.NEW.KILN.SV.W.0049.080531T0834Z-080531T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
434 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN CENTRAL OHIO...

* UNTIL 515 AM EDT.

* AT 433 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR JOHNSTOWN...MOVING EAST AT
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANVILLE SOUTH...
  HEBRON...
  GRANVILLE...
  BUCKEYE LAKE...
  HARBOR HILLS...
  HEATH...
  NEWARK...
  UTICA...

IN ADDITION...ALEXANDRIA...INTERSTATE 70 AT STATE ROUTE 37...US ROUTE
62 AT STATE ROUTE 661...INTERSTATE 70 AT STATE ROUTE 13...ST.
LOUISVILLE...BROWNSVILLE...GRATIOT AND FALLSBURG ARE NEAR THE PATH OF
THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3994 8220 3994 8223 3991 8223 3991 8237
      3993 8246 3992 8246 3992 8254 3993 8278
      3997 8278 3997 8276 4027 8274 4027 8252
      4024 8243 4023 8217
TIME...MOT...LOC 0834Z 263DEG 49KT 4016 8265

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:37 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 31, 1:37 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
137 AM EDT SAT MAY 31 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE NORTHERN GREAT LAKES PULLING A
COLD FRONT THROUGH THE REGION LATE TONIGHT INTO SATURDAY. A
SECONDARY FRONT WILL SWING THROUGH ON SUNDAY. HIGH PRESSURE WILL
BUILD BACK IN SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CONVECTION OVER INDIANA IS BEGINNING TO AFFECT THE NW PORTION OF THE
FA. CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO MID LEVEL CAP.
STILL FEEL THERE COULD BE SOME ISOLATED SVR WX. BACKED OFF THE
SVR WORDING TO THE NW PART OF THE FA.

FOR THE REST OF THE FCST...GRADUALLY INCREASED THE POPS AS THE
NIGHT PROGRESSES. KEPT THE HIGHEST POPS...CATEGORICAL...IN THE
N...TAPERING DOWN TO CHC IN THE S.

KEPT MIN TEMPS AS IS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
APPEARS THAT THE FRONT WILL BE BISECTING THE FA...RUNNING NR
I-71...AT BEGINNING OF SATURDAY. WENT WITH THE HIGHEST POPS IN THE
S AND E EARLY IN THE MORNING...WITH A DRYING TREND IN THE W DURING
THE AFTN AS FNT PUSHES E ALLOWING DRIER AIR TO WORK IN. LINGERED CHC
POPS IN THE E WITH SFC TROF SWING DOWN THRU NRN OH INTO CENTRAL OH.
CONTINUED THE TREND OF GOING COOLER THAN GUIDANCE FOR SAT HIGHS.

WEAK HIGH PRESSURE BUILDS IN SAT NGT. IN NW FLOW ALOFT...S/W DROPS
SE THRU THE GREAT LAKES SUNDAY AFTN. SECONDARY SFC FRONT TO DROP
SOUTH THRU THE FA AND HAVE ACCOUNTED FOR THIS WITH CHC POPS ACRS
THE FA. MAV LOWS SAT NGT LOOK REASONABLE...BUT WENT WITH COOLER
MET HIGHS ON SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
EXTENDED FORECAST TODAY IS AN EXTENSION OF YESTERDAYS WITH THE
CONSENSUS THAT THE MODELS ARE IN POOR AGREEMENT AND HPC GUIDANCE IS
THE COMMON GROUND TO START FROM.

MEAN H5 FLOW WILL START OUT FROM THE NW UNTIL A LOW OVER THE
MIDWEST/UPPER MIDWEST...DEPENDING ON THE MODEL CHOICE...TRACKS
NORTHEAST. AT THE SFC...A WARM FRONT WILL CROSS THE OHIO VALLEY
WEDNESDAY BUT THE TIME FRAME FOR THIS OCCURRING IS ENTIRELY TOO
LENGTHY PER HPC GRAPHICS TO BE AN ACCURATE DEPICTION OF AN ACTUAL WX
PATTERN. BELIEVE THAT THE WARM FRONT WILL DEVELOP ON TUES AND LIFT
NWD ON WED. HPCS GRAPHIC SFC FEATURE AT 12Z THURS SHOWS WMFNT
FURTHER SW FROM PREVIOUS 24 HRS WHICH SHOULD BE UNLIKELY.

REGARDLESS OF THIS...HAD TO GO COOLER ON WED THAN ON TUES WITH CWA
BEING ON THE COLD SIDE OF WMFNT. COULD NOT ACTUALLY INCREASE TEMPS
ON WED FROM TUES HIGHS WITH THE INCREASED POPS AND CLOUD COVER. THIS
WAS THE ONLY LARGER DISCREPANCY I HAD WITH SURROUNDING FCST
OFFICES/HPC DURING THIS TIME...SUBSEQUENTLY THE ONLY SPOT WHERE I
HAD CONFIDENCE ENOUGH IN A METEOROLOGICAL PATTERN TO TRY AND IMPROVE
ON. THOUGHT THAT LOWER 80S WERE TOO WARM AND DEWPOINTS IN THE LOWER
60S WERE TOO MOIST IN THE EXTENDED PERIOD...JUST FROM THE PATTERN
OVER OHVLY THE PAST FEW WEEKS. DID NOT SEE TREMENDOUS SIGNS OF
STRONG RIDGING AND OPEN GULF FOR THESE TEMPS/DEWPOINTS TO BE
REALIZED/EXPECTED. WOULD HEDGE DRIER AND COOLER IN THE EXTENDED IF
IN ANY DIRECTION...BUT DO NOT HAVE THE CONFIDENCE TO DIVERGE FROM
COMMON GROUND.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
STRONG CONVECTION IS AFFECTING TAF SITES. EXPECT MVFR CEILINGS AND
VISIBILITIES ALONG WITH STRONG WIND GUSTS. CONDITIONS WILL IMPROVE
AFTER 12Z WHEN CONVECTION MOVES EAST.

OUTLOOK...SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND
AGAIN TUESDAY NIGHT INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...CONIGLIO
Hazardous weather outlook, May 30, 11:12 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT FRI MAY 30 2008

INZ050-058-059-066-073-074-010315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-
1112 PM EDT FRI MAY 30 2008

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
SOUTHEAST INDIANA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ075-080-KYZ089>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-010315-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1112 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT DROPS
INTO OHIO. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 30, 11:37 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FUNNEL CLOUD     MILTON                  39.79N 85.16W
05/30/2008                   WAYNE              IN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY A TRAINED EMA DEPUTY ON STATE
            ROUTE 1 JUST NORTH OF THE FAYETTE-WAYNE COUNTY LINE.

&&

HATZOS
Local storm report, May 31, 12:53 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     1 E EATON               39.75N 84.62W
05/30/2008                   PREBLE             OH   TRAINED SPOTTER

            A TWO-STORY BARN WITH DIMENSIONS OF 100 FEET BY 100 FEET
            WAS BLOWN DOWN AND DESTROYED. A CAMPER WAS ALSO BLOWN
            INTO THE ROAD. THIS OCCURRED NEAR US ROUTE 35 AND WAYNE
            TRACE ROAD.

1226 AM     TSTM WND DMG     5 WSW BEAVERCREEK       39.69N 84.15W
05/31/2008                   MONTGOMERY         OH   PUBLIC

            LARGE BRANCHES DOWN.

1246 AM     TSTM WND DMG     BEAVERCREEK             39.73N 84.06W
05/31/2008                   GREENE             OH   NWS EMPLOYEE

            LARGE LIMBS DOWN.

&&

HATZOS
Local storm report, May 31, 2:10 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
210 AM EDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND DMG     NEW MADISON             39.97N 84.71W
05/31/2008                   DARKE              OH   LAW ENFORCEMENT

            ONE LARGE TREE DOWN.

1256 AM     TSTM WND DMG     4 E CONNERSVILLE        39.66N 85.07W
05/31/2008                   FAYETTE            IN   EMERGENCY MNGR

            POWER LINES AND LARGE TREES DOWN.

0102 AM     TSTM WND DMG     ALQUINA                 39.61N 85.05W
05/31/2008                   FAYETTE            IN   EMERGENCY MNGR

            TREES DOWN...AND MINOR ROOF DAMAGE.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:39 PM EDTSevere Thunderstorm WarningILNPreble36 min
May 31, 12:21 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery39 min
May 31, 12:41 AM EDTSevere Thunderstorm WarningILNGreene49 min
May 31, 12:47 AM EDTSevere Thunderstorm WarningILNDarke, Preble43 min
May 31, 1:08 AM EDTSevere Thunderstorm WarningILNMiami, Montgomery37 min
May 31, 1:19 AM EDTSevere Thunderstorm WarningILNButler, Preble26 min
May 31, 1:25 AM EDTSevere Thunderstorm WarningILNClark, Greene35 min
May 31, 1:43 AM EDTSevere Thunderstorm WarningILNClinton, Greene, Montgomery, Warren62 min
May 31, 1:46 AM EDTSevere Thunderstorm WarningILNButler44 min
May 31, 2:47 AM EDTAreal Flood WarningILNAuglaize, Mercer4 hr
May 31, 3:28 AM EDTSevere Thunderstorm WarningILNAuglaize, Champaign, Logan, Shelby, Union47 min
May 31, 4:00 AM EDTTornado WarningILNMadison, Union30 min
May 31, 4:15 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Union45 min
May 31, 5:18 AM EDTAreal Flood AdvisoryILNDelaware, Franklin, Licking, Union2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.